Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 150, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 17, 2017, 7:11 PM CDT for McPherson County, Marion County, Saline County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2017, 7:11 PM CDT (00:11 UTC)
- Expired
- Jun 17, 2017, 7:59 PM CDT
- In force
- 48 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Marion County, KS, McPherson County, KS, Saline County, KS
The radar
The Wichita radar (KICT), 103 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 6:12 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 0.2 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4476 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1204 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- -0.3
- Supercell composite
- -1.9
The text
As transmitted.
514
WUUS53 KICT 180011
SVRICT
KSC113-115-169-180115-
/O.NEW.KICT.SV.W.0150.170618T0011Z-170618T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
711 PM CDT SAT JUN 17 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Northeastern McPherson County in central Kansas...
Northwestern Marion County in central Kansas...
Southeastern Saline County in central Kansas...
* Until 815 PM CDT
* At 711 PM CDT, a severe thunderstorm was located 8 miles south of
Gypsum, or 10 miles east of Lindsborg, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Hillsboro, Ramona, Lehigh, Tampa, Durham, Roxbury and Marion Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3861 9737 3861 9703 3830 9721 3854 9760
3869 9756 3869 9737
TIME...MOT...LOC 0011Z 297DEG 17KT 3859 9748
HAIL...1.00IN
WIND...60MPH
$$
JAKUB3 follow-up statements
352
WWUS53 KICT 180024
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
724 PM CDT SAT JUN 17 2017
KSC169-180033-
/O.CAN.KICT.SV.W.0150.000000T0000Z-170618T0115Z/
Saline KS-
724 PM CDT SAT JUN 17 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SALINE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 200 AM CDT for
central Kansas.
LAT...LON 3830 9721 3850 9749 3861 9746 3861 9703
TIME...MOT...LOC 0023Z 297DEG 17KT 3856 9741
$$
KSC113-115-180115-
/O.CON.KICT.SV.W.0150.000000T0000Z-170618T0115Z/
McPherson KS-Marion KS-
724 PM CDT SAT JUN 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHEASTERN MCPHERSON AND NORTHWESTERN MARION COUNTIES...
At 723 PM CDT, a severe thunderstorm was located 10 miles south of
Gypsum, or 12 miles north of Canton, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hillsboro, Ramona, Lehigh, Tampa, Durham, Roxbury and Marion Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3830 9721 3850 9749 3861 9746 3861 9703
TIME...MOT...LOC 0023Z 297DEG 17KT 3856 9741
HAIL...1.00IN
WIND...60MPH
$$
METZGER681
WWUS53 KICT 180037
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
737 PM CDT SAT JUN 17 2017
KSC113-180047-
/O.CAN.KICT.SV.W.0150.000000T0000Z-170618T0115Z/
McPherson KS-
737 PM CDT SAT JUN 17 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MCPHERSON COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 200 AM CDT for
central Kansas.
LAT...LON 3830 9721 3842 9737 3861 9737 3861 9703
TIME...MOT...LOC 0037Z 297DEG 17KT 3853 9733
$$
KSC115-180115-
/O.CON.KICT.SV.W.0150.000000T0000Z-170618T0115Z/
Marion KS-
737 PM CDT SAT JUN 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHWESTERN MARION COUNTY...
At 737 PM CDT, a severe thunderstorm was located 6 miles northwest of
Durham, or 11 miles northeast of Canton, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hillsboro, Ramona, Lehigh, Tampa, Durham and Marion Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3830 9721 3842 9737 3861 9737 3861 9703
TIME...MOT...LOC 0037Z 297DEG 17KT 3853 9733
HAIL...1.00IN
WIND...60MPH
$$
METZGER654
WWUS53 KICT 180059
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
759 PM CDT SAT JUN 17 2017
KSC115-180108-
/O.CAN.KICT.SV.W.0150.000000T0000Z-170618T0115Z/
Marion KS-
759 PM CDT SAT JUN 17 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MARION COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.
A severe thunderstorm watch remains in effect until 200 AM CDT for
central Kansas.
LAT...LON 3830 9721 3842 9737 3861 9737 3861 9703
TIME...MOT...LOC 0056Z 297DEG 17KT 3848 9721
$$
JAKUBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 7:01 PM CDT, 10 minutes earlier.
Area forecast discussion, Jun 17, 7:01 PM CDT, 10 minutes before
Area Forecast Discussion National Weather Service Wichita KS 701 PM CDT Sat Jun 17 2017 .UPDATE... Issued at 658 PM CDT Sat Jun 17 2017 Heat Advisory was allowed to expire. Decreasing temperatures as the sun goes down will also result diminishing heat indices. Thus the heat product is no longer needed. Additionally the focus for this evening is going to be on the current Severe Thunderstorm Watch and any potential warnings. && .SHORT TERM...(This evening through Tuesday night) Issued at 111 PM CDT Sat Jun 17 2017 This afternoon and tonight... The main question remains the timing and location of the development of thunderstorm activity. The current run of the models continue to show a strong cap in place early this afternoon which will delay the onset of convection until later. Most of the short range models are starting to come to a consensus for developing convection after 3 PM this afternoon in northeast Kansas then move south in to the CWA by the evening. This convection will be driven by strong forcing of a cold front coming through from the north along with some very good moisture transport. There is a concern that an outflow boundary from some convection Oklahoma will provide some extra forcing in Southern Kansas near sunset. Models are indicating some very good moisture transport with this boundary as well. This indicates the two boundaries will likely collide in Southern Kansas after seven tonight which could significant enhance the convection for a time increasing the intensity of the convection. All models are indicating a good chance for severe weather today with large hail and high winds being the primary threats. Very heavy rain is also possible, especially in Southern Kansas. Sunday through Tuesday... Northwest flow will take over Sunday morning and cooler and drier air will push into the region. Temperatures will stay much closer to normal for Sunday and Monday. Winds will shift back around to the south Monday afternoon. The southerly flow will allow the temperatures to warm back up above normal and moisture transport will again resume into the region. This time however, the humidity level will not be as high as today. .LONG TERM...(Wednesday through Saturday) Issued at 111 PM CDT Sat Jun 17 2017 Wednesday looks to be the next day in which there will be decent chance for precipitation. Moisture transport into the region looks good as is instability but, the best instability and moisture is a little far to the north. Forcing in the CWA is mediocre at best. As such, do not see severe weather at this time but a more moderate to strong thunderstorm activity for Wednesday afternoon and evening. Another frontal system will begins to move through the region on Thursday night which brings another chance for some shower and thunderstorm activity. Moisture and shear do not look as good but there appears to be enough instability and forcing to allow form scattered strong storms. Can't rule out the possibility for some severe weather either. Most of this activity is expected in the Northern portions of the CWA. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 626 PM CDT Sat Jun 17 2017 The challenge and concern for this TAF period is the convection that will impact almost every site in the first 6 hours. Current development along a frontal boundary has begun from northeast to southwest Kansas cutting in between KSLN and KHUT. Threats for these storms will include damaging winds and isolated large hail as well as locally heavy rain as expected with thunderstorms. Current forecast indicates approximate timing but updates will be likely including diminishing the longevity of the tempo groups. The stronger activity is still expected to push south into Oklahoma by 5 to 6Z depending on the model of choice. Lingering showers and thunderstorms will be present through ~10Z but KCNU will have lingering activity past 12Z. A clearing trend is anticipated following the exit of the activity with northerly winds. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 67 83 62 86 / 60 10 0 0 Hutchinson 65 83 60 86 / 50 10 0 0 Newton 65 81 61 84 / 60 10 0 0 ElDorado 65 81 60 84 / 70 20 0 0 Winfield-KWLD 68 83 61 86 / 50 10 0 0 Russell 61 82 59 87 / 40 0 0 10 Great Bend 63 82 59 87 / 40 0 0 10 Salina 64 83 60 87 / 50 10 0 0 McPherson 64 82 59 86 / 50 10 0 0 Coffeyville 70 83 60 86 / 60 40 0 0 Chanute 68 82 60 85 / 70 30 0 0 Iola 67 82 59 85 / 70 30 0 0 Parsons-KPPF 69 82 60 85 / 60 30 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...VJP SHORT TERM...ELM LONG TERM...ELM AVIATION...VJP
Hazardous weather outlook, Jun 17, 7:10 PM CDT, 1 minute before
Hazardous Weather Outlook National Weather Service Wichita KS 710 PM CDT Sat Jun 17 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-190015- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 710 PM CDT Sat Jun 17 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Showers and thunderstorms, some of them severe will continue to develop near or just north of Highway 50. Isolated very large hail up to baseball in size and damaging winds to 75 mph will be possible. The storms are expected to evolve into numerous clusters as they progress southward across south central and southeastern Kansas with damaging winds and locally heavy rainfall becoming the greatest threats until midnight. Heavy rainfall may produce flooding problems in flood prone areas. .DAYS TWO THROUGH SEVEN...Sunday through Friday There will be periodic chances of thunderstorms from Tuesday through Friday. Some strong storms are likely during this period. Heat indices will flirt with 100 degrees on Wednesday afternoon over central and south central Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, Jun 17, 6:59 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Wichita KS
659 PM CDT SAT JUN 17 2017
KSZ049-180030-
Saline KS-
659 PM CDT SAT JUN 17 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southeastern Saline County in central Kansas...
* Until 730 PM CDT
* At 657 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm over Assaria, or 8 miles northeast
of Lindsborg...moving east at 10 mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Assaria, Gypsum, Smolan, Bridgeport and Kipp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.
&&
A severe thunderstorm watch remains in effect until 200 AM CDT for
central Kansas.
LAT...LON 3881 9738 3863 9737 3861 9737 3861 9768
3875 9770
TIME...MOT...LOC 2359Z 265DEG 9KT 3867 9760
JAKUBThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 7:45 PM CDT | Severe Thunderstorm Warning | ICT | Chase, Marion | 60 min |
| Jun 17, 8:18 PM CDT | Special Weather Statement | ICT | Marion | 27 min |
| Jun 17, 8:36 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Greenwood, Harvey, Marion | 54 min |
| Jun 17, 8:48 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Reno, Rice | 21 min |
| Jun 17, 9:22 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Elk, Greenwood, Harvey, Sedgwick | 68 min |
| Jun 17, 9:38 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Greenwood, Wilson, Woodson | 82 min |
| Jun 17, 9:42 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick, Sumner | 78 min |
| Jun 17, 10:08 PM CDT | Severe Thunderstorm Warning | ICT | Elk, Labette, Montgomery, Neosho, Wilson | 82 min |
| Jun 17, 10:13 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chautauqua, Cowley, Elk | 77 min |
| Jun 17, 10:15 PM CDT | Areal Flood Warning | ICT | Butler, Sedgwick | 6 hr |
| Jun 17, 10:30 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho | 75 min |
| Jun 17, 10:34 PM CDT | Special Weather Statement | ICT | Russell | 26 min |
| Jun 17, 10:55 PM CDT | Special Weather Statement | ICT | Sumner | 65 min |
| Jun 17, 11:00 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Montgomery | 54 min |
| Jun 17, 11:12 PM CDT | Special Weather Statement | ICT | Ellsworth | 33 min |
| Jun 17, 11:22 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery, Neosho, Wilson | 48 min |
| Jun 17, 11:25 PM CDT | Special Weather Statement | ICT | Cowley | 50 min |
| Jun 17, 11:28 PM CDT | Special Weather Statement | ICT | Barton | 32 min |
| Jun 17, 11:37 PM CDT | Special Weather Statement | ICT | Lincoln | 23 min |
| Jun 17, 11:52 PM CDT | Special Weather Statement | ICT | Russell | 23 min |
| Jun 18, 12:06 AM CDT | Special Weather Statement | ICT | Ellsworth | 24 min |
| Jun 18, 3:44 AM CDT | Special Weather Statement | ICT | Sedgwick | 31 min |
| Jun 18, 4:54 AM CDT | Special Weather Statement | ICT | Cowley | 36 min |
| Jun 18, 5:13 AM CDT | Special Weather Statement | ICT | Chautauqua | 32 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.